Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 8, 2023, 2:38 PM PDT for Alpine County, El Dorado County, California; Douglas County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2023, 2:38 PM PDT (21:38 UTC)
- Expired
- Jun 8, 2023, 5:20 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 110 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873
WGUS55 KREV 082138
FFWREV
CAC003-017-NVC005-090030-
/O.NEW.KREV.FF.W.0008.230608T2138Z-230609T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
238 PM PDT Thu Jun 8 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Alpine County in northern California...
El Dorado County in northern California...
Douglas County in western Nevada...
* Until 530 PM PDT.
* At 238 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.00 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the northeastern part of the Caldor wildfire burn
scar. The debris flow can consist of rock, mud, vegetation and other
loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
South Lake Tahoe, Meyers and South Lake Tahoe Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3881 11994 3880 11995 3881 11997 3881 11999
3882 11999 3883 12000 3885 12001 3886 12003
3886 12005 3892 11997 3893 11988 3887 11986
3885 11989 3883 11990
FLASH FLOOD...RADAR INDICATED
$$
CJ2 follow-up statements
010
WGUS75 KREV 082156
FFSREV
Flash Flood Statement
National Weather Service Reno NV
256 PM PDT Thu Jun 8 2023
CAC003-017-NVC005-090030-
/O.CON.KREV.FF.W.0008.000000T0000Z-230609T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-El Dorado CA-Douglas NV-
256 PM PDT Thu Jun 8 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT THIS
AFTERNOON FOR ALPINE, EL DORADO AND DOUGLAS COUNTIES...
At 256 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.50 and 2.00 inches of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the northeastern part of the Caldor wildfire burn
scar. The debris flow can consist of rock, mud, vegetation and other
loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
South Lake Tahoe, Meyers and South Lake Tahoe Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3881 11994 3880 11995 3881 11997 3881 11999
3882 11999 3883 12000 3885 12001 3886 12003
3886 12005 3892 11997 3893 11988 3887 11986
3885 11989 3883 11990
FLASH FLOOD...RADAR INDICATED
$$
CJ295
WGUS75 KREV 090020
FFSREV
Flash Flood Statement
National Weather Service Reno NV
520 PM PDT Thu Jun 8 2023
CAC003-017-NVC005-090030-
/O.CAN.KREV.FF.W.0008.000000T0000Z-230609T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-El Dorado CA-Douglas NV-
520 PM PDT Thu Jun 8 2023
...FLASH FLOOD WARNING IS CANCELLED FOR ALPINE, EL DORADO AND
DOUGLAS COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3881 11994 3880 11995 3881 11997 3881 11999
3882 11999 3883 12000 3885 12001 3886 12003
3886 12005 3892 11997 3893 11988 3887 11986
3885 11989 3883 11990
$$
AYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 12:26 PM PDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 8, 12:26 PM PDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Reno NV 1226 PM PDT Thu Jun 8 2023 .SYNOPSIS... The broken record of daily afternoon showers and thunderstorms continues this week and likely through the early part of next week. Storms may bring heavy rain and flash flood concerns, along with gusty and erratic winds, small hail, and plenty of lightning. Temperatures will hold steady in the near or slightly below normal range. && .DISCUSSION... * The seemingly never-ending existence of a cut off low across the Sierra and western Nevada will continue through the end of the week and into early next week. Anomalously high instability (CAPE, steep mid-level lapse rates) and moisture (PW) are keeping the atmospheric environment prime for thunderstorm and shower production today. This theme will remain with the Sierra and western NV through early next week. * Widespread moderate cumulus and a handful of storms are already developing across the Sierra and western Nevada early this afternoon. SPC HREF highlighting areas along the Sierra, through the Tahoe Basin and northward to the Oregon border for thunderstorm potential today. We will likely see some storms spread into western Nevada as well, especially as gusty outflow winds will help to fire off additional storms and showers through the evening hours. * Plan on storm character leaning towards the heavy rainfall side of the coin with flash flooding and runoff of particular concern. The almost continuous onslaught of incoming moisture (from daily afternoon storms) combined with ongoing snowmelt runoff may produce localized flash flooding through the weekend, especially around steep terrain, waterways, and burn scars. Gusty and erratic winds will likely still cause some issues today along with areas of blowing dust possible. * After this lingering low departs late today into Friday, another one will take its place across the region. Thunderstorm potential continues for Friday (25-30% along OR/NV border and Mono county, 15-20% elsewhere), but with generally lower chances compared to today. Steering flow will be on a steady increase Friday into early Saturday as the next low drapes over the central CA coastline. For the weekend, more robust thunderstorm potential returns with signals appearing on the ECMWF EFI for QPF/CAPE as well as high probabilities for thunderstorms using our blended guidance (30-40% chances for the Sierra and western Nevada). HAVE AN OUTDOOR SAFETY PLAN through the weekend. No place is safe outdoors during lightning. * Thunderstorm potential doesn't disappear for next week, but the trend is looking lower by Tuesday onward. Ensemble clusters and CPC outlooks are still indicating a lack of high pressure across the West, so temps will remain lower than typical along with the daily chance for storms. -Edan && .AVIATION... * There is a 50-60% chance of showers and thunderstorms across the Sierra and the lower valley terminals this afternoon and evening. The period for the highest probability of thunderstorms will be between 20z-04z. Hazards from thunderstorms include strong gusts of 45+ kts, blowing dust (especially over the western Nevada Basin and Range), small hail, and localized heavy rain, all of which could produce lowered CIGs/VIS and mountain obscurations. * Patchy, shallow fog formed in the Martis Valley earlier this morning. There will be a continued chance (around 60%) for patchy/shallow fog and MVFR/IFR conditions for TRK each morning through the weekend, particularly between 10z-15z. Chances will increase if the Martis Valley receives rainfall each afternoon/evening. * Going into Friday, there is a 20% chance for showers and thunderstorms in the afternoon for Sierra terminals and a 30-40% chance for showers and thunderstorms near MMH, LOL, and NFL. Over the weekend, there is a 60-80% chance for showers and thunderstorms. Thunderstorms will be heavy rainers, so MVFR/IFR conditions, lowered CIGs/VIS, and mountain obscurations are a high possibility. -Johnston && .HYDROLOGY... * Cloud cover will reduce snowmelt rates a bit, leading to modest flow decreases along the West Walker River. A small decrease in releases from Bridgeport also helped ease flows along the East Walker slightly, which has, at least briefly, dropped below moderate flood stage. * Snowmelt and rain driven flows along the West Walker pushed the mainstem near Mason briefly to major flood stage last night. Considerable efforts by public safety partners minimized additional impacts. This crest from last night will be moving downstream to Wabuska and Weber Reservoir over the next couple of days. Meanwhile, the mainstem near Mason has returned to moderate flood stage, and may drop into minor flood stage over the weekend barring additional inflows from heavy thunderstorm rain or changes in reservoir management. Additional future rises along the Walker are likely with prolonged flooding expected to last into July. * High flows to continue along the west fork of the Carson, but the current forecast keeps the rivers below flood stage. Minor flooding is ongoing along the lower Humboldt at Imlay as the snowmelt flood wave makes its way slowly downstream. Flows at Imlay are forecast to continue to rise gradually into the weekend, but remain in minor flood stage. Flows at Imlay are expected to decrease by early next week and are unlikely to return to minor flooding again. * Creeks and streams areawide will continue to run high, cold, and fast; with some potentially out of banks especially throughout portions of Mono County. As a result, banks may be unstable and any debris can send flows into unexpected areas, so take caution near waterway edges. * The wild card will continue to be thunderstorm chances and coverage, with storms in the forecast today through at least the early part of next week. Slower storm motions Thursday and through the weekend will likely elevate flash flood potential as storms will remain capable of heavy rainfall. Cooler temps along with cloud coverage from thunderstorms will help slow the diurnally driven snowmelt. -TB && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Local storm report, Jun 8, 1:13 PM PDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
113 PM PDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM Hail 1 W Truckee 39.32N 120.22W
06/08/2023 E0.25 inch Nevada CA Public
Trained weather spotter reported small pea
sized hail.
&&Special weather statement, Jun 8, 1:16 PM PDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Reno NV
116 PM PDT Thu Jun 8 2023
CAZ072-NVZ002-003-082045-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
116 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of Placer, El Dorado,
Nevada, southern Washoe, and Douglas Counties and west central Carson
City through 145 PM PDT...
At 116 PM PDT, Doppler radar was tracking a strong thunderstorm over
Northstar, or near Prosser Creek Reservoir, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carson City, Kings Beach, Prosser Creek Reservoir, Tahoe City, Boca
Reservoir, Incline Village, Glenshire-Devonshire Cdp, Northstar,
Crystal Bay, Incline Village-Crystal Bay, Hirschdale, Carnelian Bay,
Truckee, Granite Flat Campground, Lakeside Campground,
Glenshire-Devonshire, Alpine Meadows Campground, Boca Campground,
Truckee-Tahoe Airport and Silver Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near north Lake Tahoe, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3933 12029 3943 12011 3923 11983 3905 12009
TIME...MOT...LOC 2016Z 318DEG 14KT 3931 12014
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJLocal storm report, Jun 8, 1:38 PM PDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Reno NV
138 PM PDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Hail 3 W Truckee 39.33N 120.25W
06/08/2023 E0.25 inch Nevada CA Trained Spotter
Trained weather spotter reported roughly an
inch of accumulating hail in the Truckee
area and along I-80.
&&Special weather statement, Jun 8, 1:44 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Reno NV
144 PM PDT Thu Jun 8 2023
CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
144 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of north central Lassen
County through 230 PM PDT...
At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Madeline, or 14 miles northwest of Termo, moving
south at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction CA 139 And CA 513.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4104 12078 4099 12055 4074 12059 4081 12093
TIME...MOT...LOC 2042Z 015DEG 6KT 4095 12070
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 8, 2:08 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Reno NV
208 PM PDT Thu Jun 8 2023
CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
208 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of Plumas, Sierra and
southeastern Lassen Counties through 230 PM PDT...
At 205 PM PDT, Doppler radar was tracking a strong thunderstorm near
Beckwourth, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beckwourth, Chilcoot, Vinton, Chilcoot-Vinton, Iron Horse, Delleker,
Lake Davis, Portola and Beckwourth-Nervino Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3966 12043 3982 12053 3999 12028 3977 12009
TIME...MOT...LOC 2105Z 236DEG 10KT 3979 12039
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CJSpecial weather statement, Jun 8, 2:35 PM PDT, 3 minutes before
Special Weather Statement National Weather Service RENO NV 235 PM PDT Thu Jun 8 2023 CAZ070>073-NVZ001>005-090400- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 235 PM PDT Thu Jun 8 2023 ...STRONG THUNDERSTORMS FORMING ACROSS WESTERN NEVADA, THE SIERRA, NORTHEASTERN CALIFORNIA THIS AFTERNOON INTO THE EVENING... * Several thunderstorms have popped up regionwide and are expected to continue through the evening hours, before waning after sunset. * Main threats include frequent cloud-to-ground lightning, torrential rainfall with rainfall rates up to 2 inches/hour and localized flash flooding, nickel size hail, erratic wind gusts up to 50 mph, and areas of blowing dust near dry lake beds and playas. * If outdoors when a thunderstorm nears, take shelter in a sturdy building away from windows. If you can hear thunder, you are close enough to get struck by lightning. Make sure to have a way to receive weather alerts and check weather.gov/reno for updates. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:08 PM PDT | Special Weather Statement | REV | Lassen | 37 min |
| Jun 8, 1:44 PM PDT | Special Weather Statement | REV | Lassen | 46 min |
| Jun 8, 2:08 PM PDT | Special Weather Statement | REV | Sierra | 22 min |
| Jun 8, 3:02 PM PDT | Areal Flood Advisory | REV | Alpine, Mono | 105 min |
| Jun 8, 4:00 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 52 min |
| Jun 8, 4:33 PM PDT | Areal Flood Advisory | REV | Plumas | 83 min |
| Jun 8, 4:52 PM PDT | Flash Flood Warning | REV | Lassen, Plumas | 113 min |
| Jun 7, 5:03 PM PDT | Special Weather Statement | REV | Storey | 72 min |
| Jun 7, 6:52 PM PDT | Special Weather Statement | REV | Storey | 53 min |
| Jun 8, 11:21 AM PDT | River Flood Advisory | REV | Lyon | 40 days |
| Jun 8, 1:16 PM PDT | Special Weather Statement | REV | 29 min | |
| Jun 8, 4:02 PM PDT | Special Weather Statement | REV | 43 min |
Nearby
Flash Flood Warnings in California, 2023Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.